ADVERTISEMENT
informedmom

KEPPRA TOXICITY

A week ago yesterday, April 16th, my daughter started having symptoms of a toxic level to Keppra, the anti-seizure medication she was taking. She said she had been very tired for a couple of weeks. Her dose was 1000mg twide daily. She said she felt lightheaded & dizzy. She said she was having trouble processing information---like she was "high". That next morning she had a Keppra level drawn. Keppra was decreasd to 500 twice daily. By the next day she was having trouble speaking: slurred speech, speech arrest & stuttering with unsteady gait. At that point she went to the ER. She had a CT of her brain which was normal. She was admitted to the hosp. She had an EEG which was abnormal. She had a MRI of the Brain & an MRA, both which were normal. On 4-20 Keppra came back > 150. (Normal is 20-30). Last Keppra level was 3-24-07 & it was 48. The doctors there have never seen a Keppra level this high. Is it possible to network & see how long it will take the Keppra to leave her body? She has to walk with a walker. Her legs are too weak to support her without the walker. Her speech remains impaired with speech arrest & stuttering, plus it is very slow. ANYONE EVER HEARD OF SUCH A HIGH LEVEL??? Any treatment???

Comments

Re: KEPPRA TOXICITY

My 17yo son has been having gross motor issues since his keppra dose was increased 3 wks ago. He has been slowly having trouble walking, cannot get up from the floor, trouble going up stairs, getting into the van, on the bus, carrying his backpack. He is getting weaker every day. We went to Children's Hospital ER 2nights ago where they did labs and a ct of his head all of which are relatively normal for him, no changes. The keppra level was not back yet yesterday at noon. He was discharged from the ER. He has a 48 hr EEG scheduled on Fri and a MRI of his head to be scheduled. He is walking "like an old man" and weak. Not wanting to do anything... he is unable to run now.

After reading this post I stopped his keppra last night. He is still on tegretol and was put on the keppra a year ago to help see if this addition would make him seizure free. He usually has about 1 seizure a year. The keppra has also affected his behavior in a negative way.

At this point I feel like he can have his 1 seizure a year if this allows him to have his motor control back.

His keppra level is 23 which is normal.  I am still holding the keppra and waiting to see if his symptoms improve over time.

 

 

Re: KEPPRA TOXICITY

Im 36 and had to begin taking keppra after a brain tumor and this drug 1000mg 2x a day made me forget everything, stutter like never before, made my mobility worse. It was the scariest thing to feel like youve lost your mind. I just stopped taking it 2 days ago and my heart feels lik its racing, i have a ton of head pressure even after surgery, and im suddenly OCD, a grain of sugar on the counter drives me nuts, the doors all have to be closed, nothing on tables. Dr said this will stop in a week+
good luck and god bless us

Re: KEPPRA TOXICITY

Hi,  My son, only 8, has been on Keppra 1150mg twice daily for about 6 months, total 8 months while titrating.

After the 1st month with dosage of 700-950mg twice daily, he began having slowed speech, spaciness, behavior issues, slow reading, hesitating, interupted speech with hum, hum in between words.  Our doctor didn't believe it was from medication and sent us to a psychiatrist (no, we didn't go...........actually the neurologist needed the psychiatrist).  Our new neuro is weaning us off (one month down and one month to go).  No improvement in speech

and that scares me.  We've never had dysfluent speech.  Can you please tell me how long before your symptoms improved..................  I'm worried about this, as if the seizures aren't enough!!

 Please let me know.

 Worried mom.

Re: KEPPRA TOXICITY

informedmom,
I've never been on Keppra but thought I'd put some links that might help until someone who is familiar with your questions answer.

This link on dosage for children states that:

Doctors figure out how much medicine to give to young children based mostly on their weight. To keep side effects at a minimum, the doctor probably will prescribe a low dose to start with and increase it slowly. Children usually start with a dose of 10 milligrams (mg) for each kilogram (kg, about 2.2 pounds) of their body weight per day. This would be 250 mg per day for a 55-pound child, for instance. Half this amount is usually given two times a day.

After a gradual increase, most children do best taking about 20 to 40 mg per kg per day, Adjusted for weight, this is a little higher than the adult dose because children's bodies eliminate Keppra more quickly.

This link gives the most common side effects .

There is more info located on the right-hand side of the link page too. Hope this helps some. Take care!

-Spiz

Re: Re: KEPPRA TOXICITY

Thanks. I have gone on the UCB Pharma sites & have gotten side effects. They say loss of motor coordination is a side effect. It says that with discontinuation it may take 1-2 weeks for some side effects to subside. My daughter is a college student & has only 2 more weeks to finish this semester but she has been incapitated by the incident. The Keppra was discontinued April 20th, 2007. Grateful for any help...

Re: Re: Re: KEPPRA TOXICITY

Hi
I am 26 years old and started Keppra at the end of February. I take 500 mg, morning and night. The side effects did become easier for me to handle after 3 or 4 weeks. In comparison to Topamax which I also tried the side effects were favorable in comparison. I have not had the issues that you are describing but I do have problems with coordination, typing, processing information, those types of things. They are not dibilitating just irritating. I haven't had a Keppra level taken yet. I am amazed that her level became so high so quickly. How often do neurologist do the levels? I haven't been diagnosed for very long and still relatively new to this.

Re: KEPPRA TOXICITY

My goodness that is awful! I have never heard of that but my daughter JUST started taking Keppra a few weeks ago. It was added as a 2nd medication. She has been tired & complaining of stomach aches. I am wondering if it is the Keppra.
I hope your daughter feels better soon! So scary! Keep us updated!

Re: KEPPRA TOXICITY

I  dont know  if it is the  keppra   causing the stomachache,but  since mine has been raised to 750 twice a day,Ive been worn out and cant think straight.I just feel like sleeping all the time.I also noticed my muscles feel weak.